Alert archive / Colorado / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 10, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at May 4, 2019, 2:16 PM MDT for Kiowa County, Prowers County, Colorado. It was in force for 29 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 4, 2019, 2:16 PM MDT (20:16 UTC)
- Expired
- May 4, 2019, 2:45 PM MDT
- In force
- 29 min
- Issued by
- NWS Pueblo, CO
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Kiowa County, CO, Prowers County, CO
The radar
The Goodland radar (KGLD), 128 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 4, 2:25 PM MDT | HAIL 1 | 12 Ne Hartman, CO | TIME ESTIMATED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 8.3 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1106 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- -142 m²/s²
- 0-3 km storm-relative helicity
- -204 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
626
WUUS55 KPUB 042016
SVRPUB
COC061-099-042045-
/O.NEW.KPUB.SV.W.0010.190504T2016Z-190504T2045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
216 PM MDT Sat May 4 2019
The National Weather Service in Pueblo has issued a
* Severe Thunderstorm Warning for...
Northeastern Prowers County in southeastern Colorado...
Southeastern Kiowa County in southeastern Colorado...
* Until 245 PM MDT.
* At 216 PM MDT, a severe thunderstorm was located 12 miles northeast
of Hartman, or 16 miles north of Coolidge, moving east at 15 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
northeastern Prowers and southeastern Kiowa Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3817 10215 3832 10217 3837 10205 3836 10204
3818 10204
TIME...MOT...LOC 2016Z 255DEG 15KT 3828 10209
HAIL...1.25IN
WIND...60MPH
$$
MOORE3 follow-up statements
834
WWUS55 KPUB 042023
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
223 PM MDT Sat May 4 2019
COC061-099-042045-
/O.CON.KPUB.SV.W.0010.000000T0000Z-190504T2045Z/
Prowers CO-Kiowa CO-
223 PM MDT Sat May 4 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM MDT
FOR NORTHEASTERN PROWERS AND SOUTHEASTERN KIOWA COUNTIES...
At 223 PM MDT, a severe thunderstorm was located 13 miles south of
Towner, or 16 miles north of Coolidge, moving east at 15 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
northeastern Prowers and southeastern Kiowa Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3817 10215 3831 10216 3837 10205 3836 10204
3818 10204
TIME...MOT...LOC 2023Z 263DEG 15KT 3828 10205
HAIL...1.25IN
WIND...60MPH
$$
MOORE002
WWUS55 KPUB 042034
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
234 PM MDT Sat May 4 2019
COC061-099-042045-
/O.CON.KPUB.SV.W.0010.000000T0000Z-190504T2045Z/
Prowers CO-Kiowa CO-
234 PM MDT Sat May 4 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM MDT
FOR NORTHEASTERN PROWERS AND SOUTHEASTERN KIOWA COUNTIES...
At 234 PM MDT, a severe thunderstorm was located 13 miles south of
Towner, or 16 miles north of Coolidge, and is nearly stationary.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
northeastern Prowers and southeastern Kiowa Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3817 10215 3831 10216 3837 10205 3836 10204
3818 10204
TIME...MOT...LOC 2034Z 267DEG 2KT 3827 10206
HAIL...1.25IN
WIND...60MPH
$$
MOORE597
WWUS55 KPUB 042041
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
241 PM MDT Sat May 4 2019
COC061-099-042051-
/O.EXP.KPUB.SV.W.0010.000000T0000Z-190504T2045Z/
Prowers CO-Kiowa CO-
241 PM MDT Sat May 4 2019
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PROWERS AND
SOUTHEASTERN KIOWA COUNTIES WILL EXPIRE AT 245 PM MDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire. However small hail
and gusty winds are still possible with this thunderstorm.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Pueblo.
LAT...LON 3817 10215 3831 10216 3837 10205 3836 10204
3818 10204
TIME...MOT...LOC 2041Z 255DEG 15KT 3828 10203
$$
MOOREWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 11:45 AM MDT, 2 hours 31 minutes earlier.
Area forecast discussion, May 4, 11:45 AM MDT, 2 hours 31 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 1145 AM MDT Sat May 4 2019 .SHORT TERM...(Today and tonight) Issued at 440 AM MDT Sat May 4 2019 Currently... GOES satellite water vapor imagery and upper air analysis shows westerly flow across the Great Basin into Colorado with weak embedded energy advancing east through Utah and into western Colorado. Surface analysis shows that the energy is already helping to deepen a lee trough over the southeast Colorado plains, now centered over north-central Las Animas County. Low clouds have developed over eastern El paso County and parts of the far eastern and southern plains, and high clouds are observed over parts of the forecast area in association with the weak energy. The forecast area is dry except for some isolated showers exiting the far eastern plains. Temperatures span the 40s across the plains and Colorado Springs, and 30s in the high valleys. Today and tonight... Mid-level energy continues east over Colorado while a weak westerly jet and PV anomaly lift north out of the southwest US and over Colorado. The surface lee trough will continue to deepen and expand across the southeast Colorado plains. That combined with surface high pressure oriented over the central plains will lead to increasing southeast flow out of Texas and into Colorado. This will drive moisture into southeast Colorado, increasing TPW to above normal levels and surface dew points into the upper 40s near the CO/KS border. Daytime heating will lead to steep low-level lapse rates under decent mid-level lapse rates, and combined with the increasing low-level moisture, will drive MLCAPE values up to around 1,500 j/kg across the far eastern plains. The approaching jet streak combined with veering wind profiles will bring deep layer shear values to around 35 knots. Low level convergence on the eastern side of the lee trough supported by weak upper level forcing will cause the development of isolated to widely scattered thunderstorms over the far eastern plains this afternoon. Timing for storm initiation looks to be between 1 PM and 3 PM. Activity will stay east of the I-25 corridor, with most likely chances over the eastern tier of counties. Given the environmental conditions, isolated supercell thunderstorms are expected. Hi-res ensemble model guidance from this morning places the greatest likelihood of a rotating thunderstorm in far eastern Las Animas County, Baca County, and Prowers County. Given the inverted-V sounding structure with DCAPE toward 1,000 j/lg, wind appears to be the most likely severe threat. However, storms should also be capable of producing severe hail up to 1-1.5 inch in diameter. The tornado threat does not appear to be significant considering high LCLs and weak low-level shear and helicity. Activity will quickly spread east, and should exit the forecast area during the early evening hours. Elsewhere, isolated to widely scattered showers and weak thunderstorms are forecast to develop over the high terrain this afternoon with diurnal heating but supported by the weak upper level energy. The I-25 corridor is likely to remain dry, but there is a low chance that an isolated shower or weak thunderstorm survives east off the mountains. Very dry low levels will make it difficult for precip to reach the surface, especially in the Pueblo vicinity. Temperatures today will be slightly warmer than yesterday and near normal, with highs in the mid 70s across the plains, and mid to upper 60s in Colorado Springs and the high valleys. .LONG TERM...(Sunday through Friday) Issued at 440 AM MDT Sat May 4 2019 .Sunday...Westerly flow continues over the region with a modest plume of mid level moisture moving into the region during the day. Surface heating along with possibly a weak disturbance in the jet stream over the state will result in some afternoon and early evening convection. Lower levels will be relatively dry, and the deeper low level moisture will be in Kansas. Main threats from storms will be gusty winds. Best chance for any severe weather with be in the southeast corner of the state. SPC has a marginal risk brush the southeast corner of Baca County where dew points will be highest. .Monday...Warm southwesterly flow continues over the region with temperatures reaching into the 80s over the plains. Some diurnal convection will develop over the mountains during the afternoon with the best chances for convection further to the north. Main forecast challenge is the cold front which will move over the plains late in the afternoon and evening. 06Z runs of the NAM and GFS are more bullish with a ribbon of moist and unstable air behind the front over the plains. Bufkit 06Z NAM soundings have CAPES over 2000 J/kg at Springfield Monday afternoon with roughly 40 knots of bulk shear. 00Z GFS bukfit sounding shows an absence of low level moisture at Springfield on Monday. Will have to monitor to see if and where the ribbon of moist air behind the front will set up. SPC has a marginal risk form portions of the southeast plains on Monday. Interestingly, the NBM and Superblend have low PoPs over the plains Monday with higher PoPs to the north. .Tuesday...Cold front passes through much of the eastern plains with deep upslope behind the front. Upper low over California moves eastward with southwest flow aloft. The main challenge will be the amount of instability in the airmass over the eastern plains. The models are slower to bring the cooler and drier airmass form the north into the eastern plains, allowing for easterly flow to continue to advect low level moisture into the region from Kansas. 06Z runs keep higher CAPES over the plains Tuesday and will have to monitor for the potential for some strong to severe storms. .Wednesday through Friday...Troughieness continues over the western United States. Models and ensembles have been trending with a trough passing on Wednesday with a trough around California. General trend would be to continue diurnal convection over the mountains. EC and GFS are consistent with a unseasonably cold airmass moving into the plains on Wednesday and continuing through at least Friday. Believe there could be periods of precipitation over the plains. Snow levels could lower to around the Palmer Divide by the end of the period if the airmass is as cold as the EC and GFS suggest. --PGW-- && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1136 AM MDT Sat May 4 2019 VFR conditions expected at the terminals with isolated high based thunderstorms possible over or near the TAF sites. Localized erratic gusty winds up to 40 kts will be possible with any high based thunderstorms today with KCOS seeing the best chance of being affected. Convection should end by 02z with winds becoming light overnight. -KT && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...LINE LONG TERM...PGW AVIATION...KT
Hazardous weather outlook, May 4, 11:15 AM MDT, 3 hours 1 minute before
Hazardous Weather Outlook National Weather Service Pueblo CO 1115 AM MDT Sat May 4 2019 COZ058>089-093>099-051715- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1115 AM MDT Sat May 4 2019 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Isolated to scattered thunderstorms are expected to develop this afternoon into the early evening over the mountains and far eastern plains, with only very isolated chances over the Interstate 25 corridor. All storms will be capable of producing wind gusts to 50 mph and small hail, in addition to lightning. Isolated strong to severe thunderstorms are expected over the far eastern plains, particularly eastern Las Animas, Baca, and Prowers counties. These storms will be capable of producing wind gusts to around 60 mph, and hail up to 1.5 inches in diameter. There is a very low probability for a brief weak tornado over Baca County, especially associated with any rapidly developing thunderstorms late this afternoon. .DAYS TWO THROUGH SEVEN...Sunday through Friday On Sunday, isolated to scattered thunderstorms will develop in the afternoon, mainly over the mountains. The main threats from these storms will be lightning and gusty winds. On Monday, there is the potential for severe storms on the plains during the afternoon and evening. At this time, there is some uncertainty to the location of the stronger storms as well as the amount of instability. A generally active weather pattern will continue from Tuesday through Friday. Deep upslope will cover the eastern plains bringing low level moisture into the region. In addition, a series of disturbances will pass over the area. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible across the mountains and southeast plains including Prowers, Baca, eastern Kiowa and eastern Las Animas counties this afternoon and early evening. 31/23
In the hours before
Special weather statement, May 4, 12:48 PM MDT, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Pueblo CO
1248 PM MDT Sat May 4 2019
COZ096-098-041930-
Lamar Vicinity/Prowers County CO-Eastern Kiowa County CO-
1248 PM MDT Sat May 4 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PROWERS AND
SOUTHEASTERN KIOWA COUNTIES UNTIL 130 PM MDT...
At 1248 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Hartman, or 18 miles northwest of Coolidge, moving
northeast at 15 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Towner.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Pueblo.
&&
LAT...LON 3813 10219 3827 10234 3852 10205 3851 10204
3821 10204
TIME...MOT...LOC 1848Z 230DEG 13KT 3826 10220
MOORESpecial weather statement, May 4, 1:34 PM MDT, 42 minutes before
Special Weather Statement
National Weather Service Pueblo CO
134 PM MDT Sat May 4 2019
COZ096-098-042015-
Lamar Vicinity/Prowers County CO-Eastern Kiowa County CO-
134 PM MDT Sat May 4 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PROWERS AND
SOUTHEASTERN KIOWA COUNTIES UNTIL 215 PM MDT...
At 134 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Hartman, or 18 miles northwest of Coolidge, moving
northeast at 15 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Towner.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Pueblo.
&&
LAT...LON 3813 10222 3827 10235 3850 10205 3848 10204
3820 10204
TIME...MOT...LOC 1934Z 234DEG 14KT 3825 10221
MOORESpecial weather statement, May 4, 2:12 PM MDT, 4 minutes before
Special Weather Statement National Weather Service Pueblo CO 212 PM MDT Sat May 4 2019 COZ099-042100- Springfield Vicinity/Baca County CO- 212 PM MDT Sat May 4 2019 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL BACA COUNTY UNTIL 300 PM MDT... At 211 PM MDT, Doppler radar was tracking a strong thunderstorm 7 miles south of Pritchett, or 18 miles southwest of Springfield, moving east at 20 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Springfield and Pritchett. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Pueblo. && LAT...LON 3717 10294 3734 10300 3746 10258 3720 10250 TIME...MOT...LOC 2011Z 255DEG 15KT 3726 10289 MOORE
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 4, 2:12 PM MDT | Special Weather Statement | PUB | Baca | 48 min |
| May 4, 2:38 PM MDT | Special Weather Statement | PUB | Baca | 52 min |
| May 4, 2:43 PM MDT | Severe Thunderstorm Warning | PUB | Baca | 47 min |
| May 4, 3:56 PM MDT | Special Weather Statement | PUB | Baca | 49 min |
| May 4, 4:10 PM MDT | Severe Thunderstorm Warning | PUB | Baca | 35 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.